California, 2005

Flash Flood in California, August 5, 2005

August 5, 2005 · NWS SGX · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Aug 5, 1:30 PM PST, 4 minutes earlier.

Area forecast discussion, Aug 5, 1:30 PM PST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
230 PM PDT FRI AUG 5 2005

.SYNOPSIS...MOISTURE IN EASTERLY FLOW ALOFT WILL CONTINUE
THUNDERSTORMS IN THE MOUNTAINS AND DESERTS...MAINLY IN THE
AFTERNOONS AND EVENINGS. A FEW STORMS COULD DRIFT WEST OF THE
MOUNTAINS INTO THE VALLEYS THROUGH THE WEEKEND. A SHALLOW MARINE
LAYER WILL CAUSE AREAS OF LOW CLOUDS AND FOG NEAR THE COAST IN THE
NIGHTS AND MORNINGS...LINGERING NEAR SOME BEACHES INTO THE
AFTERNOONS.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

A FEW THUNDERSTORMS MOVED ACROSS THE UPPER DESERTS THIS MORNING. LOW
CLOUDS AND FOG WERE INTO THE IMMEDIATE COASTAL AREAS AND STRATUS
REMAINS EXTENSIVE OFFSHORE. THE 12Z NKX SOUNDING WAS MOIST AND
UNSTABLE WITH MID LEVEL MOISTURE IN WEAK ELY FLOW AND PW OF 1.56
INCHES. ONSHORE GRADIENTS WITH ABOUT 4 MB SAN-IPL. CONVECTION
STARTED OVER THE MOUNTAINS BY LATE MORNING.

THE STRONG UPPER HI WILL REMAIN OVER THE SW THROUGH THE SHORT TERM
WITH THE CENTER OF THE HI GRADUALLY SHIFTING FROM NV INTO UT. THIS
WILL MAINTAIN A WEAK MOIST ELY FLOW THROUGH THE MID LEVELS FOR
CONTINUED THUNDERSTORMS IN THE MOUNTAINS AND DESERTS...ESPECIALLY IN
THE AFTERNOONS AND EVENINGS. THE STORMS WILL LIKELY CAUSE FLASH
FLOODING AND A FEW COULD BE SEVERE. A FEW STORMS COULD DRIFT W OF
THE MOUNTAINS. AN INVERTED TROUGH MOVING ACROSS NRN BAJA AND OUTFLOW
FROM AZ COULD HELP STORMS CONTINUE THROUGH TONIGHT. THE MARINE LAYER
WILL REMAIN SHALLOW AND CONFINED TO NEAR THE COAST. MINOR TEMP
CHANGES THROUGH MON.

LONGER RANGE PROGS INDICATE THE UPPER HI WILL BECOME CENTERED NEAR
THE 4 CORNERS AREA DURING THE EARLY TO MIDDLE PART OF NEXT WEEK
WHICH WILL CONTINUE THE MONSOONAL CONVECTION. THE HI MAY SHIFT E
TOWARD THE END OF NEXT WEEK FOR A GRADUAL DECREASE IN CONVECTIVE
ACTIVITY...ALTHOUGH STILL EXPECT A FEW AFTERNOON THUNDERSTORMS IN
THE MOUNTAINS AND DESERTS.

&&

.AVIATION...THE MARINE LAYER STRATUS HAS CLEARED TO THE COAST THIS
AFTERNOON...ALTHOUGH SATELLITE IMAGERY SHOWS CIGS LINGERING AT SOME
BEACHES. EXPECT THE STRATUS LAYER WILL MOVE INLAND OVER THE COASTAL
ZONES LATE TONIGHT. MODELS SUGGEST SOME SHRINKING OF THE MARINE
LAYER SO EXPECT CIGS TO BE MOSTLY BELOW 1000 FEET MSL WITH TOPS
AROUND 1400 FEET MSL.

THE EASTERLY MONSOONAL FLOW WILL CONTINUE AND DEEP CONVECTION IS
BEGINNING TO DEVELOP OVER THE LOCAL MTNS. THIS WILL CONTINUE UNTIL
ABOUT 02Z. SEE TWB432.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 10 AM TO 8 PM TODAY FOR THE HIGHER MOUNTAINS
AND FOR THE DESERTS.

&&

PUBLIC...ATKIN
AVIATION...PG
Hazardous weather outlook, Aug 5, 3:00 AM PST, 10 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PDT FRI AUG 5 2005

CAZ055-056-058-052300-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-
400 AM PDT FRI AUG 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOUNTAIN AREAS IN EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT.
HIGH FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH AREAS OF HEAVY
RAIN ARE POSSIBLE...AND THE THREAT OF FLASH FLOODING IS SIGNIFICANT.
ISOLATED SEVERE THUNDERSTORMS WITH LARGE HAIL AND STRONG WINDS IN
EXCESS OF 60 MPH ARE POSSIBLE. A FLASH FLOOD WATCH IS IN EFFECT FROM
1000 AM UNTIL 800 PM TODAY. SEE LAXFFASGX FOR DETAILS.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY.
FOR SATURDAY...HIGH FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH
AREAS OF HEAVY RAIN ARE POSSIBLE...AND THE THREAT OF FLASH FLOODING
IS SIGNIFICANT.

FOR SUNDAY THROUGH THURSDAY...THUNDERSTORMS WITH DANGEROUS
LIGHTNING...SMALL HAIL...STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND
LOCAL FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED FOR THIS AREA STARTING AT 10 AM
TODAY.

CAZ060-061-062-052300-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
400 AM PDT FRI AUG 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DESERTS IN EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT.
MODERATE FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH ISOLATED
FLASH FLOODING ARE POSSIBLE. ISOLATED SEVERE THUNDERSTORMS WITH
LARGE HAIL AND STRONG WINDS IN EXCESS OF 60 MPH ARE POSSIBLE. A
FLASH FLOOD WATCH IS IN EFFECT FROM 1000 AM UNTIL 800 PM TODAY. SEE
LAXFFASGX FOR DETAILS.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY.
FOR SATURDAY...MODERATE FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS
WITH ISOLATED FLASH FLOODING ARE POSSIBLE.

FOR SUNDAY THROUGH THURSDAY...THUNDERSTORMS WITH DANGEROUS
LIGHTNING...SMALL HAIL...STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND
LOCAL FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED FOR THIS AREA STARTING AT 10 AM
TODAY.

CAZ048-050-052300-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
400 AM PDT FRI AUG 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR VALLEY AREAS IN EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT.

THUNDERSTORMS WITH DANGEROUS LIGHTNING...SMALL HAIL...STRONG GUSTY
WINDS...BRIEF HEAVY RAIN AND LOCAL FLASH FLOODING.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY.
FOR SATURDAY AND SUNDAY...THUNDERSTORMS WITH DANGEROUS
LIGHTNING...SMALL HAIL...STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND
LOCAL FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER SPOTTER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NOTE...THE HAZARDOUS WEATHER OUTLOOK NOW INCORPORATES THE FLASH
FLOOD POTENTIAL INDEX THAT WAS ISSUED SEPARATELY IN PREVIOUS YEARS.
THE FLASH FLOOD POTENTIAL INDEX WILL BE INCLUDED IN THE HAZARDOUS
WEATHER OUTLOOK IF IT EXCEEDS THE LOW CATEGORY IN THE FIRST TWO
DAYS. THIS PRODUCT WILL BE UPDATED DAILY AT 4 AM AND 4 PM OR AS
NEEDED THROUGH SEPTEMBER 30.

MARTIN

NNNN

In the hours before

Local storm report, Aug 5, 12:33 PM PST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
133 PM PDT FRI AUG 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0126 PM     FLASH FLOOD      LAKE ARROWHEAD          34.26N 117.19W
08/05/2005                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            30026 N. SHORE DR - WESTBOUND LANES FLOODED

&&

BDOYLE

The radar

The San Diego radar (KNKX), 50 km away, was scanning. The volume nearest the first event began at 21:33 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, San Diego

When
August 5, 1:34 PM PST to 1:45 PM PST
Where
San Diego County, Pine Vly
Reported by
LAW ENFORCEMENT
Coordinates
32.817, -116.517

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2005Every state in 2005This day in weather historyWarnings in California, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5473769.